Alert archive / Pennsylvania / Flash Flood Warnings in 2017

Flash Flood Warning 24, NWS Pittsburgh, PA

June 16, 2017Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jun 16, 2017, 3:34 PM EDT for Westmoreland County, Pennsylvania. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2017, 3:34 PM EDT (19:34 UTC)
Expired
Jun 16, 2017, 6:30 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

County Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 54 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 3:39 PM EDTFLASH FLOOD4 Ese Murrysville, PAFLOODED ROADWAYS ON 2634 ROUTE 66 AND 3701 SCHOOL ROAD IN MURRYSVILLE
Jun 16, 4:03 PM EDTFLASH FLOOD5 E Murrysville, PAFLOODED ROADWAY ON ATHENA DR AT LAUFFER MINE RD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 7.6 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 473 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
473 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
902 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

354 
WGUS51 KPBZ 161934
FFWPBZ
PAC129-162230-
/O.NEW.KPBZ.FF.W.0024.170616T1934Z-170616T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
334 PM EDT FRI JUN 16 2017

The National Weather Service in Pittsburgh has issued a

* Flash Flood Warning for...
  West central Westmoreland County in southwestern Pennsylvania...

* Until 630 PM EDT.

* At 333 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Murrysville, Delmont, Export and Slickville. 

 
Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

LAT...LON 4046 7959 4046 7950 4040 7950 4040 7971
      4045 7969

$$
2 follow-up statements
095 
WGUS71 KPBZ 162044
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
444 PM EDT FRI JUN 16 2017

PAC129-162230-
/O.CON.KPBZ.FF.W.0024.000000T0000Z-170616T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Westmoreland PA-
444 PM EDT FRI JUN 16 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM EDT FOR
WEST CENTRAL WESTMORELAND COUNTY...

At 441 PM EDT, local law enforcement reported flash flooding is 
already occuring with several areas of roadway flooding including 
Athena Drive at Lauffer Mine Road and locations along Route 66 and 
School Road in Murrysville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4046 7959 4046 7950 4040 7950 4040 7971
      4045 7969

$$
441 
WGUS71 KPBZ 162221
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
621 PM EDT FRI JUN 16 2017

PAC129-162231-
/O.EXP.KPBZ.FF.W.0024.000000T0000Z-170616T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Westmoreland PA-
621 PM EDT FRI JUN 16 2017

...THE FLASH FLOOD WARNING FOR WEST CENTRAL WESTMORELAND COUNTY WILL
EXPIRE AT 630 PM EDT...

The heavy rain has ended and flood waters have receded or will begin 
to shortly.  Please continue to heed any remaining road closures.

LAT...LON 4046 7959 4046 7950 4040 7950 4040 7971
      4045 7969

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 1:19 PM EDT, 2 hours 15 minutes earlier.

Area forecast discussion, Jun 16, 1:19 PM EDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
119 PM EDT Fri Jun 16 2017

.SYNOPSIS...
Scattered showers and thunderstorms are possible again today,
though expected to be less widespread than yesterday. Saturday
will offer a break before more widespread showers and storms
return Sunday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Between noon and 1pm, a line of showers and thunderstorms has
developed across central portions of the forecast area. Have
added categorical mention of rain along the line. Luckily, so
far the line only has scattered coverage across Allegheny
County, one of the areas that received the heaviest rainfall
over the last three days. Also added heavy rain mention in the
forecast as well.

With noon update, brought slight chance pops farther west
through the afternoon. While there is a bit of a lull in
precipitation across the WV/MD ridges as of noon, the showers
and thunderstorms that have developed over the last hour have
been a bit farther west than expected.

Previous...
Shortwave trough will get hung up over the Mid-
Atlantic region this afternoon, and models are hinting that
storms could re-fire over the southeast and ridges. This is in
response to the aforementioned shortwave and also there will be
an east- southeast flow on the other side of the ridges which
will promote low-level moisture convergence along the higher
elevations. Cloud cover will be a little tricky as drier air is
diving southward behind the exiting trough, but still plenty of
moisture gets hung up on its northern flank. Would expect to see
a clearing line moving southward this morning, but how far
south it makes it is still uncertain. Additionally, with surface
dewpoints still well into the 60s, cu would likely develop in
areas that see sun. High temps will be a couple of degrees
cooler then Thursday.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
Models are now showing a drier Saturday, with temperatures
rising under strong southerly flow. The next shortwave trough is
a little slower on the latest model runs, with most of the large
scale ascent spinning northward over the Great Lakes by late in
the day. Have lowered PoPs on Saturday, but kept a mention in
the ridges, as a southeastern low level flow could produce some
pop-up activity in these locales during the afternoon. If we
can get the sun involved, should see a well mixed atmosphere,
which will lead to very warm temps.

Noticeably deeper trough will dig into the Western Great Lakes
on Sunday, and waves of energy will spin eastward ahead of the
main upper level system. The first wave will cross Sunday
morning, returning the risk for showers. More substantial
activity will develop Sunday afternoon ahead of the slow moving
surface front and a stronger shortwave. Still a good deal of
uncertainty on the timing and strength of convection late
Sunday, so this part of the forecast will be modified over the
next couple of days.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Showers/thunderstorms should continue into at least Monday
morning, as the surface front gets hung up Sunday night with
the development of a surface low southwest of the area. This
may hold up complete frontal passage until Monday afternoon.

The upper trough is progged to persist across the NE CONUS
through mid week. Temperatures are expected to return to near
seasonal levels.

&&

.AVIATION /17Z FRIDAY THROUGH TUESDAY/...
MVFR stratus will linger into the afternoon at DUJ and MGW, but
otherwise VFR is expected at the rest of sites with developing
cu. Low level moisture convergence and instability will allow
for showers and storms to refire across southeastern portions of
the region today. While this has not been added to ANY taf site
yet, amendments may be needed based on hi res guidance and
mesoanalysis.

Expect some fog again overnight with plenty of moisture in the
low levels from recent rainfall.

.Outlook...
Occasional restrictions are expected through the weekend with
some morning fog and afternoon showers/thunderstorms.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jun 16, 4:27 AM EDT, 11 hours 7 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Pittsburgh PA
427 AM EDT Fri Jun 16 2017

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-170830-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
427 AM EDT Fri Jun 16 2017

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Widespread showers and storms are possible again Sunday and Sunday
night. This could potentially bring more heavy rain and increase the
threat of flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 16, 10:25 AM EDT, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1025 AM EDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     TSTM WND DMG     1 W MCCANDLESS TOWNSHIP 40.58N  80.04W
06/15/2017                   ALLEGHENY          PA   DEPT OF HIGHWAYS

            TWO UPROOTED TREES AND SIX TREES SHEARED OFF 3/4 OF THE
            WAY UP

&&

EVENT NUMBER PBZ1701602

98
Local storm report, Jun 16, 3:28 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
328 PM EDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     FLASH FLOOD      1 E WHITEHALL           40.36N  79.98W
06/16/2017                   ALLEGHENY          PA   911 CALL CENTER

            STREETS RUN IS SHUT DOWN AT PROSPECT ROAD BY PENNDOT

0247 PM     FLASH FLOOD      2 ENE WEST MIFFLIN      40.37N  79.88W
06/16/2017                   ALLEGHENY          PA   911 CALL CENTER

            FLOODING ON ROADWAY WITH 1 VEHICLE STUCK IN WATER AT
            LEBANON CHURCH ROAD AT LEBANON ROAD

0251 PM     FLASH FLOOD      WEST MIFFLIN            40.36N  79.91W
06/16/2017                   ALLEGHENY          PA   911 CALL CENTER

            HOMESTEAD DUQUESNE ROAD AT LOWER BULL RUN ROAD IS
            FLOODED

0253 PM     FLASH FLOOD      1 NNW GLASSPORT         40.34N  79.89W
06/16/2017                   ALLEGHENY          PA   911 CALL CENTER

            OCCUPIED VEHICLE STUCK IN RISING WATERS AT INTERSECTION
            OF WASHINGTON AVE AND CURRY HOLLOW ROAD

0255 PM     FLASH FLOOD      1 NW MCKEESPORT         40.35N  79.86W
06/16/2017                   ALLEGHENY          PA   911 CALL CENTER

            FLOODED ROADWAY ON LYSLE BLVD AT EVANS AVE

0302 PM     FLASH FLOOD      1 NNW PORT VUE          40.35N  79.88W
06/16/2017                   ALLEGHENY          PA   911 CALL CENTER

            ONE VEHICLE STUCK IN FLOOD WATERS AT 702 WASHINGTON
            AVE. THIS VEHICLE WAS HIT BY A LANDSLIDE

0313 PM     FLASH FLOOD      LIBERTY                 40.33N  79.86W
06/16/2017                   ALLEGHENY          PA   911 CALL CENTER

            FLOODED ROADWAY AT INTERSECTION OF GLENN AVE AND
            LIBERTY WAY

0315 PM     FLASH FLOOD      1 ENE ROSS TOWNSHIP     40.53N  80.01W
06/16/2017                   ALLEGHENY          PA   TRAINED SPOTTER

            2 FEET OF WATER ON INTERSECTION OF MCKNIGHT ROAD AND
            SIEBERT ROAD

&&

EVENT NUMBER PBZ1701603
EVENT NUMBER PBZ1701604
EVENT NUMBER PBZ1701605
EVENT NUMBER PBZ1701606
EVENT NUMBER PBZ1701607
EVENT NUMBER PBZ1701608
EVENT NUMBER PBZ1701609
EVENT NUMBER PBZ1701610

24

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 8:43 PM EDTFlash Flood WarningPBZAllegheny, Washington3 hr
Jun 15, 9:20 PM EDTSpecial Weather StatementPBZWestmoreland55 min
Jun 15, 10:19 PM EDTAreal Flood AdvisoryPBZWestmoreland4 hr
Jun 15, 11:39 PM EDTAreal Flood AdvisoryPBZAllegheny8 hr
Jun 16, 2:43 PM EDTFlash Flood WarningPBZAllegheny3 hr
Jun 16, 2:51 PM EDTSevere Thunderstorm WarningPBZAllegheny, Fayette, Washington, Westmoreland39 min
Jun 16, 3:02 PM EDTFlash Flood WarningPBZAllegheny3 hr
Jun 16, 3:17 PM EDTSevere Thunderstorm WarningPBZIndiana, Westmoreland28 min
Jun 16, 4:07 PM EDTAreal Flood AdvisoryPBZIndiana3 hr
Jun 16, 4:10 PM EDTSevere Thunderstorm WarningPBZFayette18 min
Jun 16, 4:27 PM EDTSpecial Weather StatementPBZGreene33 min

Nearby

Flash Flood Warnings in Pennsylvania, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.